Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 66, NWS Indianapolis, IN

May 18, 2000Delaware County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 18, 2000, 1:52 PM EST for Delaware County, Indiana. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 18, 2000, 1:52 PM EST (18:52 UTC)
Expired
May 18, 2000, 2:30 PM EST
In force
38 min
Issued by
NWS Indianapolis, IN
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Delaware County, IN

What was reported inside it

TimeReportWhereRemark
May 18, 2:17 PM ESTHail 2.75Cowan, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 11:00 AM ESTTornado WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 472 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1211 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
472 m²/s²
0-3 km storm-relative helicity
483 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 181852
SVRIND
INC035-181930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
152 PM EST THU MAY 18 2000

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DELAWARE COUNTY IN EAST CENTRAL INDIANA
  THIS INCLUDES THE CITY OF MUNCIE

* UNTIL 230 PM EST

* AT 150 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF YORKTOWN...OR ABOUT 7
  MILES EAST OF ANDERSON...MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MUNCIE AT 200 PM EST
  SELMA AT 205 PM EST

A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A
PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM IF A TORNADO IS SPOTTED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 4037 8558 4010 8555 4009 8525 4034 8528

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:00 AM EST, 10 hours 52 minutes earlier.

Area forecast discussion, May 18, 3:00 AM EST, 10 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 AM EST THU MAY 18 2000

ISSUE TODAY WILL BE SUNSHINE AMOUNTS FOR MAX TEMPS AND TIMING OF
STORMS. SFC AND UPR LOW STACKED OVR CNTRL KS/NE BORDER AT 07Z.
WDSPRD SHRA AND TSRA ALONG AND NORTH OF FNT FM SRN MN TO CNTRL MI.
CI BANDS ACRS STATE.

MODELS GENERALLY SIMILAR IN BRINGING WEAKENING SYSTEM FROM PLAINS TO
IL AND IN THIS AFTN AND TNGT. DESPITE WEAKENING OF SYSTEM...WIND
SPEEDS REMAIN FAIRLY STRONG AND FAIRLY SHEARED AS JETS NOSE THERE
WAY INTO IL THIS AFTN. PREFER LESS CLOUDY ETA/AVN FOR TODAY BASED ON
CURRENT SATELLITE TRENDS. THIS LEADS TO MAXS ABV FWC...STRONGER
INSTABILITY THAN NGM SUGGESTS AND STORMS THIS AFTN AND TNGT FOR MUCH
OF CWA. AS THEY ARE NOW...MOST WDSPRD TSRA WL TAKE PLACE ALONG AND
NORTH OF SWRD SAGGING FNT BRINGING NRN IN ANOTHER DOSE OF DROUGHT
RELIEF.  WRM SECTOR STORM DVLPMNT XPCTD IN CNTRL IL DURG AFTN
SPREADING INTO MUCH OF CNTRL IN AS SCT CELLS AHEAD OF EVENTUAL LINE.
DO EXPECT SVR POTENTIAL GIVEN INSTABILITY AND SHEAR PRESENT. TSRA TO
BE WDSPRD THIS EVENING WITH HVY RAIN PSBL FOR NRN CWA. ALL MODELS SHOW
CDFNT TO BE IN SRN IN DURING FRI AND WITH UPR DYNAMICS PROVIDING
LIFT OVER FAVORABLY WRM AND MOIST AIR...EXPCT SCT TSRA FOR FAR SRN CWA
DURG AFTN...ESPECIALLY SE CWA. DECENT THERMAL BNDRY MAY SUGGEST MORE
SVR.

WITH SOME SUNSHINE EXPECTED TDA AND FWC TOTALLY OVC...XPCT MAXS A
CAT ABOVE FWC MOST PLACES AND DEFINITELY WRMEST SOUTH IN LONGER
LASTING SUN. WITH CDFNT OVR CWA TNGT MINS HAVE LRG SPREAD BUT A
FWC/AVN BLEND LOOKS GOOD. CLOUDY SKIES AND CANADIAN AIR FOR N HALF
OF CWA FRI WHILE HUMID AIR HANGS IN S CWA SO BROADEmR VARIATION OF
TEMPS EXPECTED WITH MAXS SOMEWHERE BETWEEN WRM FWC AND COOL
FAN.

.IND...NONE.
TUCEK

In the hours before

Local storm report, May 18, 1:42 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
142 PM EST THU MAY 18 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....+

0142 PM    GROOMVILLE                IN   1 INCH HAIL
05/18/00   TIPTON                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 18, 1:46 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
146 PM EST THU MAY 18 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....<

0135 PM    3 S KOKOMO                IN   1 INCH HAIL
05/18/00   HOWARD                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 18, 1:49 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
149 PM EST THU MAY 18 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0149 PM    ANDERSON                  IN   1 INCH HAIL
05/18/00   MADISON                        REPORTED BY HAM RADIO
                                          OPERATOR.
Special weather statement, May 18, 1:50 PM EST, 2 minutes before
INZ021-028>031-035>049-051-052-054>057-182100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
150 PM EST THU MAY 18 2000

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM EST FOR PART OF
CENTRAL INDIANA. THE WATCH AREA IS NORTH OF A LINE FROM TERRE HAUTE
TO RUSHVILLE. THIS INCLUDES THE INDIANAPOLIS METROPOLITAN AREA.

AT 145 PM EST...SCATTERED THUNDERSTORMS...SOME SEVERE...WERE
OCCURRING NORTHEAST OF A TIPTON TO ANDERSON LINE. THERE HAVE BEEN
NUMEROUS REPORTS OF GOLFBALL TO BASEBALL SIZE FROM THESE STORMS. THE
THUNDERSTORMS WERE MOVING EAST AT 45 MPH.

OTHER THUNDERSTORMS WERE DEVELOPING IN WEST CENTRAL PORTIONS OF THE
STATE.

THUNDERSTORMS WILL CONTINUE TO AFFECT CENTRAL INDIANA THROUGH THE
AFTERNOON. SEVERE THUNDERSTORMS REMAIN POSSIBLE OVER PART OF
CENTRAL INDIANA...MAINLY NORTH OF INTERSTATE 70. THESE SEVERE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS AND POSSIBLY TORNADOES.

JAS
Local storm report, May 18, 1:51 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
151 PM EST THU MAY 18 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0147 PM    ANDERSON                  IN   1.75 INCH HAIL
05/18/00   MADISON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 18, 1:52 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
152 PM EST THU MAY 18 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0151 PM    ANDERSON                  IN   2.75 INCH HAIL
05/18/00   MADISON

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 10:25 AM ESTSevere Thunderstorm WarningINDFountain, Vermillion, Warren35 min
May 18, 10:48 AM ESTSevere Thunderstorm WarningINDMontgomery27 min
May 18, 11:16 AM ESTSevere Thunderstorm WarningINDMontgomery14 min
May 18, 11:31 AM ESTSevere Thunderstorm WarningINDBoone44 min
May 18, 11:40 AM ESTSevere Thunderstorm WarningINDFountain, Vermillion35 min
May 18, 12:07 PM ESTSevere Thunderstorm WarningINDMontgomery38 min
May 18, 12:29 PM ESTSevere Thunderstorm WarningINDDelaware46 min
May 18, 12:36 PM ESTSevere Thunderstorm WarningINDFountain24 min
May 18, 12:49 PM ESTSevere Thunderstorm WarningINDMontgomery, Tippecanoe26 min
May 18, 1:09 PM ESTSevere Thunderstorm WarningINDClinton36 min
May 18, 1:15 PM ESTSevere Thunderstorm WarningINDBoone, Hamilton45 min
May 18, 1:29 PM ESTSevere Thunderstorm WarningINDHoward, Tipton46 min
May 18, 1:32 PM ESTSevere Thunderstorm WarningINDMadison43 min
May 18, 2:00 PM ESTSevere Thunderstorm WarningINDHenry45 min
May 18, 2:10 PM ESTSevere Thunderstorm WarningINDRandolph35 min
May 18, 4:29 PM ESTSevere Thunderstorm WarningINDMonroe31 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.